Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 54, NWS Phoenix, AZ

August 14, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2017, 1:29 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 1:29 AM MST (08:29 UTC)
Expired
Aug 14, 2017, 4:30 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 58 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:30 AM MSTFLASH FLOOD10 N Fountain Hills, AZTRAINED SPOTTER REPORTED SOIL BUILDUP OF 3-4'' ON 172ND STREET BETWEEN DIXILETA AND RIO VERDE FROM PREVIOUSLY FLOWING WASHES. NWS HYDROLOGIST DETERMINED THIS AMOUNT OF SOIL BUILDUP ON THE ROAD INDICATED A FLASH FLOOD OCCURRED EARLIER IN THE MORNING. TIME IS ES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS55 KPSR 140829
FFWPSR
AZC013-141130-
/O.NEW.KPSR.FF.W.0054.170814T0829Z-170814T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
129 AM MST MON AUG 14 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 430 AM MST

* At 128 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and a half inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Scottsdale, Carefree, Desert Mountain, Camp Creek, Rio Verde and
  McDowell Mountain Park.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3391 11163 3366 11164 3368 11175 3378 11194
      3392 11186

$$

CK
2 follow-up statements
527 
WGUS75 KPSR 140941
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
241 AM MST MON AUG 14 2017

AZC013-141130-
/O.CON.KPSR.FF.W.0054.000000T0000Z-170814T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
241 AM MST MON AUG 14 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM MST FOR
MARICOPA COUNTY...

At 239 AM MST, Doppler radar indicated rainfall amounts of up to one 
and one half inches has fallen across portions of the warned area. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Carefree, Desert Mountain, Camp Creek, Rio Verde and McDowell 
Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3391 11163 3366 11164 3368 11175 3378 11194
      3392 11186

$$

CK
032 
WGUS75 KPSR 141122
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
422 AM MST MON AUG 14 2017

AZC013-141132-
/O.EXP.KPSR.FF.W.0054.000000T0000Z-170814T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
422 AM MST MON AUG 14 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 430 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3391 11163 3366 11164 3368 11175 3378 11194
      3392 11186

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:30 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 13, 9:30 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
930 PM MST Sun Aug 13 2017

.UPDATE...Updated Aviation Discussion...

.SYNOPSIS...
While a more few showers and thunderstorms will be possible across
central and eastern Arizona, a distinct drying trend will end storm
chances across the lower elevations. Even higher elevation
communities will see rainfall chances evaporate and after Monday.
Through the remainder of the week, mostly clear skies and dry
conditions will prevail with temperatures hovering near normal.

&&

.DISCUSSION...
After another morning of elevated convection tied to a couple
shortwaves and a good H7 moisture source through central Arizona, a
worked over boundary layer was still in the process of recovering
this afternoon. A special 18Z KTWC sounding showed mixed signals for
more expansive lower elevation deep convection later today as
shallow near sfc 14 g/kg moisture profiles dropped off to an 8-9
g/kg range above H8 and closer to 5 g/kg above H7. Further upstream,
the 12Z KNKX sounding sampled less than 1 g/kg of moisture above H7,
so some of this desiccated airmass was already beginning to advect
into central and southern Arizona.

Given the compromised boundary layer and drier air filter into the
area, similar to yesterday, afternoon deep convection may be
initially more limited to local terrain features and thermal
circulations. Then, the question becomes how organized any storm
complexes may become, and can they induce outflow boundaries,
gravity waves, and MCV's to mix the better sfc moisture vertically,
break the capping inversion around H7 and invigorate new convection
at lower elevations. High resolution ensemble members are not
enthusiastic about bring many storms into lower elevations initially,
but like the past 2 nights BUFR soundings show a saturated H7 layer
juxtaposed with sufficient lapse rates to support at least accas
showers/virga late tonight. Should currently developing storms prove
organized enough to produce a small shortwave overnight, more
extensive additional showers will be possible (though not the most
likely outcome).

The much drier upstream airmass will overtake almost the entire
forecast area Monday with forecast BUFR soundings showing sfc-H7
mixing ratios falling to 9 g/kg in the Phoenix metro and less than 5
g/kg through western AZ/southeast California. Some lingering
moisture around the H7 layer may support a few early afternoon
storms over the higher terrain of Gila County, though the
increasingly strong westerly flow should steer any of these storms
away from the CWA. Otherwise, an approaching progressive wave
through central CA/Nevada will keep H5 heights near a comfortable
586dm yielding afternoon highs near average.

With a series of waves progressing through the intermountain West
more indicative of mid September versus mid August, Tuesday through
Friday will be exceptionally dry with surface dewpoints falling into
the 40s and PWATS only in a 0.25-0.75 inch range. Unlike most
convectively inactive periods during the monsoon season where
pronounced ridging and excessive heat dominate the area, lower H5
heights only in a 584-588dm range will yield afternoon highs near or
even a few degrees below average. Also with the exceptionally dry
airmass and efficient nocturnal cooling, overnight lows will also
fall several degrees below average, and widespread delightful
readings in the 70s will be common. Some moisture may start to seep
back into southern Arizona as early as Saturday, but more likely by
Sunday with more organized outflow boundaries and a shifting flow
pattern.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A gradual reduction in cloud coverage is expected to commence later
tonight and into Monday as drier air begins to filter into the
region from the west. There is still a very remote chance of a
shower, or even a thunderstorm later tonight/early Monday as a final
weak weather disturbance passes over the region, but confidence to
far too low to include mention of it in the tafs at this time.
Winds, which have already swung to a southerly direction, are
expected to become more easterly after midnight, with these easterly
winds continuing through Monday morning. Typical westerly diurnal
winds to return on Monday afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns the next 24 hours under mainly clear skies.
Westerly winds at KIPL and southwesterly winds at KBLH to prevail
through the taf period, with some gustiness likely at both locations
by Monday afternoon.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Unusually dry air will settle over the districts this week with
almost no chance of showers or thunderstorms. Better moisture may
finally begin to seep into central Arizona by the weekend where rain
chances may start increasing again. Unlike most mid-monsoon breaks,
temperatures will stay near the seasonal average. With the
introduction of this drier air, minimum afternoon humidity levels
will fall back to a 10-20% range (and some local single digit
humidities) though overnight recovery will remain fair to good.
Upslope afternoon wind gusts will be somewhat stronger than typical
monsoon season levels during the middle of the week with the passage
of early fall-like weather disturbances through northern Arizona/

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO
AVIATION...Percha
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 14, 12:52 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1252 AM MST MON AUG 14 2017

AZZ541-545-547-140830-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
1252 AM MST MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 130 AM
MST...

At 1252 AM MST, Doppler radar was tracking a strong thunderstorm near
Desert Mountain, or 9 miles northeast of Scottsdale. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsdale, Desert Mountain, Camp Creek and Rio Verde.

LAT...LON 3372 11184 3390 11189 3396 11165 3370 11157
TIME...MOT...LOC 0752Z 256DEG 4KT 3380 11178

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:52 AM MSTSpecial Weather StatementPSR38 min
Aug 14, 1:03 AM MSTSevere Thunderstorm WarningPSRMaricopa42 min
Aug 14, 1:32 AM MSTSpecial Weather StatementPSR43 min
Aug 14, 1:38 AM MSTSpecial Weather StatementPSR52 min
Aug 14, 2:01 AM MSTSpecial Weather StatementPSR44 min
Aug 14, 2:14 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 14, 2:42 AM MSTSpecial Weather StatementPSR48 min
Aug 14, 2:43 AM MSTSpecial Weather StatementPSR47 min
Aug 14, 3:33 AM MSTSpecial Weather StatementPSR27 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.